Some pet guardians care for more than one furry family member, many of whom are often from different species, such as cats, dogs, fish, Guinea pigs, birds and more.
They may sometimes be tempted to give the same, prescription or over-the-counter flea or tick medication that they purchased for their dog to their cat.
This is a huge no-no, says BC SPCA senior manager of animal Health Dr. Emilia Gordon.
“Even if you lessen the dose, it is imperative that you never give flea or tick medication or treatment for dogs to cats or any other animal,” she says. “The formulation of this kind of medication is calculated specifically for the species it is labelled for, as well as the dose.”
An overdose can easily occur with cats or smaller animals, which can affect them even if it’s a slight overdose – some flea and tick over-the-counter medications contain ingredients that are highly toxic to cats and should never be used.
“We’ve seen several cases of accidental toxicity to dog flea and tick medication in cats this year,” Gordon notes. “Using any flea or tick medications meant for dogs on cats or animals other than dogs is dangerous and can result in sickness, permanent damage or even death.”
If a cat is exposed to a dog’s oral or topical flea medication, the pet guardian should seek veterinary help immediately and bring the package with them to the vet, Gordon says.
Signs of exposure:
- Cat acting nervous
Cause of flea (and tick) medicine poisoning in cats:
- Sensitivity to the medicine
- Medicine clinging to hair coats
- Unusually low body temperature
- Overdosing of medication
- Ingestion of topical medication
- Medication not being used as directed
- Close contact to another pet being treated with medication
“The best thing you can do for your pet if you suspect flea or tick medicine poisoning is take them to the veterinarian immediately,” says Gordon.
“Most people don’t intentionally want to hurt their pets – we love our furry family members! We just want to spread the word to help prevent any future sickness – or tragedy.”